Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



Tangential Hilbert problem for perturbations of hyperelliptic Hamiltonian systems

Authors: D. Novikov and S. Yakovenko
Journal: Electron. Res. Announc. Amer. Math. Soc. 5 (1999), 55-65
MSC (1991): Primary 14K20, 34C05, 58F21; Secondary 34A20, 30C15
Published electronically: April 30, 1999
MathSciNet review: 1679454
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The tangential Hilbert 16th problem is to place an upper bound for the number of isolated ovals of algebraic level curves $\{H(x,y)=\operatorname{const}\}$ over which the integral of a polynomial 1-form $P(x,y)\,dx+Q(x,y)\,dy$ (the Abelian integral) may vanish, the answer to be given in terms of the degrees $n=\deg H$ and $d=\max(\deg P,\deg Q)$. We describe an algorithm producing this upper bound in the form of a primitive recursive (in fact, elementary) function of $n$ and $d$ for the particular case of hyperelliptic polynomials $H(x,y)=y^2+U(x)$ under the additional assumption that all critical values of $U$ are real. This is the first general result on zeros of Abelian integrals that is completely constructive (i.e., contains no existential assertions of any kind). The paper is a research announcement preceding the forthcoming complete exposition. The main ingredients of the proof are explained and the differential algebraic generalization (that is the core result) is given.

References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnold et al., Some unsolved problems in the theory of differential equations and mathematical physics, Uspekhi Mat. Nauk 44 (1989), no. 4(268); English transl. in Russian Math. Surveys 44 (1989), no. 4. MR 90m:00003
  • 2. V. I. Arnold, S. M. Gusein-Zade, and A. N. Varchenko, Singularities of differentiable maps, Vol. II, Monodromy and asymptotics of integrals, Birkhäuser, Boston, MA, 1988. MR 89g:58024
  • 3. L. Gavrilov, Modules of Abelian integrals, Proceedings of the IV Catalan Days of Applied Mathematics (Tarragona, 1998), pp. 35-45, Univ. Rovira Virgili, Tarragona; Petrov modules and zeros of Abelian integrals, May 1997, to appear in Bull. Sci. Math.; Abelian integrals related to Morse polynomials and perturbations of plane Hamiltonian systems, preprint no. 122, Université Paul Sabatier (Toulouse III), May 1998.
  • 4. A. B. Givental, Sturm's theorem for hyperelliptic integrals, Algebra i Analiz 1 (1989), no. 5, 95-102; English transl., Leningrad Math. J. 1 (1990), 1157-1163. MR 91c:58038
  • 5. E. Horozov and I. D. Iliev, Linear estimate for the number of zeros of Abelian integrals with cubic Hamiltonians, Nonlinearity 11 (1998), no. 6, 1521-1537. CMP 99:04
  • 6. Yu. S. Ilyashenko, The multiplicity of limit cycles that arise in the perturbation of a Hamiltonian equation of the class $dw/dz=P_2/Q_1$, in real and complex domains, Trudy Sem. Petrovsk. 3 (1978), 49-60; English transl., Amer. Math. Soc. Transl. (2), 118 (1982), 191-202. MR 58:13180
  • 7. Yu. S. Ilyashenko and S. Yakovenko, Double exponential estimate for the number of zeros of complete abelian integrals and rational envelopes of linear ordinary differential equations with an irreducible monodromy group, Invent. Math. 121 (1995), no. 3, 613-650; MR 96g:58157
  • 8. I. Kaplansky, An introduction to differential algebra, Second edition, Actualités Scientifiques et Industrielles, No. 1251, Hermann, Paris, 1976. MR 57:297
  • 9. A. G. Khovanskii, Fewnomials, Amer. Math. Soc., Providence, RI, 1991. MR 92h:14039
  • 10. -, Real analytic manifolds with the property of finiteness, and complex abelian integrals, Funktsional. Anal. i Prilozhen. 18 (1984), no. 2, 40-50; English transl. in Functional Anal. Appl. 18 (1984). MR 86a:32024
  • 11. E. Looijenga, The complement of the bifurcation variety of a simple singularity, Invent. Math. 23 (1974), 105-116. MR 54:10661
  • 12. Yu. I. Manin, A course in mathematical logic, Graduate Texts in Mathematics, Vol. 53, Springer, New York, 1977. MR 56:15345
  • 13. P. Mardesic, An explicit bound for the multiplicity of zeros of generic Abelian integrals, Nonlinearity 4 (1991), no. 3, 845-852. MR 92h:58163
  • 14. D. Novikov and S. Yakovenko, Simple exponential estimate for the number of real zeros of complete Abelian integrals, Ann. Inst. Fourier (Grenoble) 45 (1995), no. 4, 897-927. MR 97b:14053
  • 15. -, Meandering of trajectories of polynomial vector fields in space, Publicacions Matemàtiques 41 (1997), 223-242. MR 98f:58160
  • 16. -, Trajectories of polynomial vector fields and ascending chains of polynomial ideals, Ann. Inst. Fourier (Grenoble) 49 (1999), no. 2. (to appear)
  • 17. G. S. Petrov, Nonoscillation of elliptic integrals, Funktsional. Anal. i Prilozhen. 24 (1990), no. 3, 45-50; English transl., Functional Anal. Appl. 24 (1990), no. 3, 205-210. MR 92c:33036
  • 18. -, Complex zeros of an elliptic integral, Funktsional. Anal. i Prilozhen. 21 (1987), no. 3, 87-88; English transl. in Functional Anal. Appl. 21 (1987). MR 89i:33001
  • 19. M. Roitman, Critical points of the period function for a Newtonian system with polynomial potential, M. Sc. Thesis, Weizmann Institute of Science, Rehovot, 1995.
  • 20. M. Roitman and S. Yakovenko, On the number of zeros of analytic functions in a neighborhood of a Fuchsian singular point with real spectrum, Math. Res. Lett. 3 (1996), no. 3, 359-371. MR 97d:34004
  • 21. R. Roussarie, On the number of limit cycles which appear by perturbation of separatrix loop of planar vector fields, Bol. Soc. Brasil. Mat. 17 (1986), no. 2, 67-101. MR 88i:34061
  • 22. -, Bifurcation of planar vector fields and Hilbert's sixteenth problem, Progr. Math., 164, Birkhäuser, Basel, 1998.
  • 23. R. Schaaf, A class of Hamiltonian systems with increasing periods, J. Reine Angew. Math. 363 (1985), 96-109. MR 87b:58029
  • 24. A. N. Varchenko, Estimation of the number of zeros of an abelian integral depending on a parameter, and limit cycles, Funktsional. Anal. i Prilozhen. 18 (1984), no. 2, 14-25; English transl. in Functional Anal. Appl. 18 (1984). MR 85g:32033
  • 25. S. Yakovenko, Complete abelian integrals as rational envelopes, Nonlinearity 7 (1994), no. 4, 1237-1250. MR 95d:34049
  • 26. -, On functions and curves defined by ordinary differential eqiations, The Arnol'dfest (Proceedings of the Fields Institute Conference in Honour of the 60th Birthday of Vladimir I. Arnol'd), eds. E. Bierstone, B. Khesin, A. Khovanskii and J. Marsden, Amer. Math. Soc., Providence, RI, 1999. (to appear) The papers [7,14,15,16,19,20,25,26] are available starting from the URL

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 14K20, 34C05, 58F21, 34A20, 30C15

Retrieve articles in all journals with MSC (1991): 14K20, 34C05, 58F21, 34A20, 30C15

Additional Information

D. Novikov
Affiliation: Laboratoire de Topologie, Université de Bourgogne, Dijon, France

S. Yakovenko
Affiliation: Department of Theoretical Mathematics, The Weizmann Institute of Science, Rehovot, Israel

Received by editor(s): October 23, 1998
Published electronically: April 30, 1999
Communicated by: Jeff Xia
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society